Hail, Dawson
- When
- August 3, 7:37 PM CST to 7:42 PM CST
- Where
- Dawson County, 6.75 mi NNE of Farnam
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.770, -100.180
This was an active Tuesday evening of severe weather across western portions of South Central Nebraska, mainly affecting Dawson, Gosper, Phelps and Furnas Counties. Storms initially developed just west of the area across Lincoln County early in the evening, as the airmass destabilized to the north of a weak surface front/outflow boundary stretched across northern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This was an active Tuesday evening of severe weather across western portions of South Central Nebraska, mainly affecting Dawson, Gosper, Phelps and Furnas Counties. Storms initially developed just west of the area across Lincoln County early in the evening, as the airmass destabilized to the north of a weak surface front/outflow boundary stretched across northern Kansas. The mesoscale environment featured mixed-layer CAPE of 2000-3000 J/kg, but only modest deep-layer vertical wind shear around 30 knots. However, one right-moving supercell storm became severe, and was responsible for most of the hail and wind reports during the evening. This storm mainly affected southwest Dawson County, northern Gosper County, and parts of Phelps County before weakening near Bertrand well after sunset. This storm featured a several-mile-long swath of quarter to golf ball size hail that damaged crops, with even larger hail up to baseball size reported in areas just north and east of Farnam, where wind gusts estimated to 70 MPH also occurred. Although no tornadoes were sighted with this storm, spotters reported a rotating wall cloud in Gosper County, prompting the first tornado warnings in over six weeks within South Central Nebraska. As the initial supercell weakened, a new complex of strong to severe storms flared up across Southwest Nebraska, and pushed east into Furnas County around midnight, resulting in estimated 60 MPH winds near Cambridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 5:53 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FORMAT NATIONAL WEATHER SERVICE HASTINGS NE 653 PM CDT TUE AUG 3 2010 .AVIATION...00Z KGRI TAF. A TRICKY FORECAST CONTINUES WITH REGARD TO THUNDERSTORM CHANCES AND POTENTIAL VSBY/CIG ISSUES LATER TONIGHT INTO WEDNESDAY MORNING. STARTING OFF THE PERIOD...DESPITE ISOLATED THUNDERSTORMS ALREADY ONGOING 100 MILES WEST OF KGRI...FEEL THAT ANY ACTIVITY AT/NEAR THE TERMINAL SHOULD HOLD OFF UNTIL LATER THIS EVENING. EVEN THEN...CONFIDENCE IN COVERAGE IS STILL QUITE LOW...AND THUS ONLY INTRODUCED A CB MENTION FOR NOW AND WILL AMEND AS NECESSARY IF ANY TEMPO GROUPS BECOME NECESSARY. THE OTHER ISSUE TONIGHT WILL BE ANOTHER RISK FOR DIMINISHED VSBY/LOW CIG AS BOUNDARY LAYER RH INCREASES IN THE LIGHT NORTHERLY FLOW. HOWEVER...DO NOT ANTICIPATE CIG/VSBY TO TANK AS AGGRESSIVELY AS LAST NIGHT. MAINTAINED THE TEMPO GROUP FROM PREVIOUS FCST FOR MVFR VSBY...BUT ALSO ADDED MENTION OF A LOWER MVFR CIG. WOULD NOT BE SURPRISED TO SEE AN MVFR CIG STICK AROUND FOR MUCH OF THE MORNING BEFORE SCATTERING BY EARLY AFTERNOON WITH A RETURN TO VFR. REALLY DON/T EXPECT THUNDERSTORMS TO BE AN ISSUE DURING THE DAY WEDNESDAY. ASSUMING THUNDERSTORMS DO NOT AFFECT THE TERMINAL TONIGHT...WINDS WILL NOT BE A SIGNIFICANT ISSUE AT ALL DURING THE PERIOD...WITH SPEEDS HOLDING BELOW 10KT FROM THE NORTH OR NORTHEAST. && .PREV DISCUSSION... /ISSUED 145 PM CDT TUE AUG 3 2010/ SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. BIGGEST CONCERNS ARE CHANCES OF THUNDERSTORMS THROUGH THE PERIOD AND HEAT FOR THE SOUTHEAST CORNER OF THE AREA THIS AFTERNOON AND EVENING. AS FOR HEAT...HEAT INDICES MAY APPROACH HEAT ADVISORY CRITERIA FOR AN HOUR OR TWO LATE THIS AFTERNOON AND EARLY EVENING IN MITCHELL COUNTY KS. THE REST OF THE AREA WILL NOT HAVE HEAT ADVISORY CONCERNS SINCE THE SURFACE BOUNDARY IS JUST SOUTH OF THE FORECAST AREA...SO TEMPS AND DEW POINTS LOWER THAN YESTERDAY. WILL CONTINUE MONITOR TO SEE IF AN ADVISORY IS NEEDED LATE AFTERNOON AND EVENING...BUT LEANING TO NOT ISSUING FOR NOW. AS FOR THUNDERSTORMS...MANY OPPOSING PARAMETERS ARE AT PLAY THROUGH THE PERIOD...SO CONFIDENCE IS LOW. SPECIFICALLY FOR TONIGHT...SUBSIDENCE IN THE WAKE OF A WAVE THAT MOVED THROUGH THE AREA THIS MORNING IS LIMITING CLOUD COVER AND PRECIPITATION. EXPECT THIS TREND TO CONTINUE INTO THE EVENING HOURS. THE FORECAST AREA IS JUST NORTH OF THE SURFACE BOUNDARY MENTIONED EARLIER...SO A FOCUSING MECHANISM IS IN PLACE...THE QUESTION IS WILL THE MID LEVEL CAP WEAKEN ENOUGH TO LET CONVECTION INITIATE. CURRENT THINKING IS CONVECTION WOULD HAVE TO FIRE OVER THE HIGH PLAINS WHERE ATMOSPHERE IS MORE CONDUCIVE TO INITIATION THIS AFTERNOON...THEN ANY STORMS THAT DO DEVELOP WOULD MOVE EAST ONTO THE PLAINS. AGAIN...IF CAP IS STRONG ENOUGH...THESE STORMS WOULD WEAKEN AS THE PROGRESS EAST. ALL THAT SAID...IF THE CAP WEAKENS A DEGREE OR TWO...ALL BETS ARE OFF AND WE COULD HAVE ANOTHER ROUND LIKE THIS MORNING. IN TERMS OF TIMING...THINKING BEST CHANCES FOR STORMS AROUND MIDNIGHT OR AFTER. LOOKS LIKE WEAKER MID LEVEL LAPSE RATES AND HIGH FREEZING LEVELS SHOULD KEEP MOST THUNDERSTORMS THAT MIGHT DEVELOP BELOW SEVERE LIMITS...THOUGH IT IS HARD TO COMPLETELY RULE OUT A RENEGADE SEVERE STORM. SO...ALL THAT CONSIDERED...CONFIDENCE IS LOW ON IF...WHEN AND WHERE ANY STORMS WILL BE TONIGHT SO LOWERED CHANCES OF PRECIP FROM LIKELY VALUES TO CHANCE VALUES. FOR WEDNESDAY AND WEDNESDAY NIGHT...THE SAME PATTERN PERSISTS...SO HARD TO TAKE THUNDERSTORMS OUT COMPLETELY...BUT CONFIDENCE ON WHEN AND WHERE VERY LOW. THEREFORE...CONTINUED PREVIOUS FORECAST THINKING OR LOW PROBABILITIES OF STORMS THROUGH MOST OF THE PERIOD. LIKED THE NAM SOLUTIONS OUT OF THE GATE BECAUSE IT HAD THE BEST HANDLE ON PRECIP AND THE MID LEVEL ENERGY. AS THE MODEL PROGRESSED OUT 12 HOURS OR SO...LOST CONFIDENCE IN ITS SOLUTIONS AND WENT A BLEND OF THE NAM AND GFS. LONG TERM...SUNRISE THURSDAY THROUGH TUESDAY. FORECAST CONCERNS IN THE EXTENDED INCLUDE SMALL PRECIP CHANCES ALONG WITH HIGH TEMPERATURES. STARTING AT 12Z THURSDAY...BIG PICTURE SHOWS UPPER PATTERN HAVING OUR AREA IN NW FLOW EARLY ON WITH HUDSON BAY LOW TO OUR NE...LOW AMPLITUDE RIDGING OVER THE ROCKIES...AND TROUGH ALONG THE WESTERN U.S. COAST. WEAK E/W FRONTAL BOUNDARY LOOKS TO BE ACROSS CENTRAL OK. LONG RANGE MODELS IN SOME AGREEMENT IN TRYING TO BUILD IN RIDGE SOMEWHAT OVER THE CENTRAL PLAINS. HOWEVER...TAKES ITS TIME AMPLIFYING AND TRYING TO PICK OUT WEAK SHORTWAVE TROUGHS SLIDING THROUGH THE AREA PROBLEMATIC. CURRENT FORECAST HAS SLIGHT POPS IN THE SOUTHERN AND SW PARTS OF THE CWA THURSDAY AND THURS NIGHT TO ACCOUNT FOR ANY HIGH PLAINS CONVECTION THAT MIGHT RIDE NORTH OF THE BOUNDARY. PRUDENT THING FOR NOW IS TO LEAVE IT ALONE AND CONTINUE WITH SLIGHT CHANCE FOR TSTMS. FRIDAY LOOKS FAIRLY QUIET BUT SOME MODELS HINTING AT MID LEVEL WAVE RIDING THROUGH THE RIDGE FRIDAY NIGHT SO WILL INSERT SLIGHT CHANCE FOR NIGHT TIME STORMS. NO GUARANTEE THE REST OF THE EXTENDED PERIOD WILL BE DRY BUT AT THIS TIME IT APPEARS THE RIDGE WILL BUILD IN ENOUGH TO KEEP ANY RIDGE RUNNING SYSTEMS NORTH OF OUR CWA SO WILL KEEP IT DRY FOR NOW. IN REGARDS TO HIGH TEMPERATURES GUIDANCE HAS UPPER 80S/LOWER 90S IN THE NORTH AND LOWER TO MID 90S SOUTH DURING THE PERIOD. PROBABLY OK EARLY ON BUT IF RIDGE AMPLIFIES AS ADVERTISED SHOULD SEE HOT CONDITIONS RETURNING FROM THE WEEKEND ON. THUS WILL GO ABOVE GUIDANCE WITH MID 90S NORTH AND NEAR 100 SOUTH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...PFANNKUCH SHORT TERM...EDDY LONG TERM...EWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 228 PM CDT TUE AUG 3 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 041930- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 228 PM CDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR STRONG THUNDERSTORMS TONIGHT...MAINLY AROUND MIDNIGHT OR LATER. THE PRIMARY THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO NEAR 50 MPH. IN ADDITION...HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY AND AGAIN ON FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EDDY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT TUE AUG 3 2010
NEZ060-040145-
DAWSON NE-
814 PM CDT TUE AUG 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
845 PM CDT...
AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GOTHENBURG...OR 29 MILES WEST OF
LEXINGTON...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOTHENBURG...
WILLOW ISLAND...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 221.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4104 10019 4104 10002 4080 10000 4078 10022
4103 10022
TIME...MOT...LOC 0115Z 248DEG 8KT 4091 10025The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 01:35 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 70 MPH.
Wind gusts estimated at 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255054, 255056, 255055, 255063, 255057, 255058, 255059, 255060, 255061.